Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 30, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 7, 2017, 7:17 PM MDT for Goshen County, Wyoming. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2017, 7:17 PM MDT (01:17 UTC)
- Expired
- Jun 7, 2017, 8:15 PM MDT
- In force
- 58 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Goshen County, WY
The radar
The Cheyenne radar (KCYS), 133 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 7:47 PM MDT | HAIL 1 | 11 Nne Torrington, WY | |
| Jun 7, 8:15 PM MDT | TSTM WND DMG | 2 Ene Torrington, WY | ESTIMATED 65 MPH WINDS DAMAGED WIND EQUIPMENT NEAR PRAIRIE CENTER SCHOOL. WIND-DRIVEN QUARTER SIZE HAIL TOTALED ALFALFA CROP. |
| Jun 7, 8:20 PM MDT | HAIL 0.62 | 1 N Torrington, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 1.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 516 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
584
WUUS55 KCYS 080117
SVRCYS
WYC015-080215-
/O.NEW.KCYS.SV.W.0030.170608T0117Z-170608T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
717 PM MDT WED JUN 7 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northern Goshen County in southeastern Wyoming...
* Until 815 PM MDT
* At 717 PM MDT, a severe thunderstorm was located 9 miles south of
Prairie Center, or 21 miles north of Torrington, moving south at 25
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Torrington and Lingle around 800 PM MDT.
Other locations impacted by this severe thunderstorm include Hwy 85
At Dry Rawhide Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4249 10428 4244 10406 4193 10406 4204 10460
TIME...MOT...LOC 0117Z 018DEG 23KT 4237 10414
HAIL...1.25IN
WIND...60MPH
$$
Rubin3 follow-up statements
704
WWUS55 KCYS 080136
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
736 PM MDT WED JUN 7 2017
WYC015-080215-
/O.CON.KCYS.SV.W.0030.000000T0000Z-170608T0215Z/
Goshen WY-
736 PM MDT WED JUN 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR CENTRAL GOSHEN COUNTY...
At 736 PM MDT, a severe thunderstorm was located 13 miles northeast
of Lingle, or 14 miles north of Torrington, moving south at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Lingle around 805 PM MDT.
Torrington around 805 PM MDT.
Other locations impacted by this severe thunderstorm include Hwy 85
At Dry Rawhide Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4233 10439 4232 10406 4193 10406 4204 10460
TIME...MOT...LOC 0136Z 007DEG 20KT 4228 10417
HAIL...1.50IN
WIND...60MPH
$$
Rubin793
WWUS55 KCYS 080158
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
758 PM MDT WED JUN 7 2017
WYC015-080215-
/O.CON.KCYS.SV.W.0030.000000T0000Z-170608T0215Z/
Goshen WY-
758 PM MDT WED JUN 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR EAST CENTRAL GOSHEN COUNTY...
At 757 PM MDT, a severe thunderstorm was located 7 miles north of
Torrington, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At 747 pm MDT...Quarter size hail was
reported 11 miles north northeast of Torrington.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Torrington around 815 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4226 10432 4222 10406 4193 10406 4199 10437
TIME...MOT...LOC 0157Z 004DEG 17KT 4218 10418
HAIL...1.00IN
WIND...60MPH
$$
Rubin668
WWUS55 KCYS 080212
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
812 PM MDT WED JUN 7 2017
WYC015-080222-
/O.EXP.KCYS.SV.W.0030.000000T0000Z-170608T0215Z/
Goshen WY-
812 PM MDT WED JUN 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GOSHEN COUNTY
WILL EXPIRE AT 815 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4226 10432 4222 10406 4193 10406 4199 10437
TIME...MOT...LOC 0212Z 018DEG 23KT 4209 10422
$$
RubinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 5:40 PM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 7, 5:40 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 540 PM MDT Wed Jun 7 2017 .SHORT TERM...(This evening through Friday night) Issued at 355 PM MDT Wed Jun 7 2017 Current KCYS radar loop over western Nebraska shows scattered thunderstorms just north of the I-80 corridor this afternoon. These thunderstorms have become strong and locally severe with large hail and some strong winds. Believe this will continue over the next 3 to 5 hours will additional activity developing further north and west through this evening. These storms may also become strong or severe with large hail and strong gusty winds. For tonight, would not be surprised if thunderstorm activity lingers through midnight due to a series of weak disturbances aloft moving southeast across the area ahead of the upper level ridge axis to the west. More organized squall lines or multi-cells are possible as suggested by the HRRR and other high resolution models. Otherwise, activity will gradually diminish in intensity after midnight with patchy fog possible towards sunrise over the areas of light winds and which received moderate to heavy rainfall yesterday and today. Warming trend will continue into Thursday as the upper level ridge axis moves eastward into Wyoming. High temperatures will climb into the 80's over the lower elevations of southeast Wyoming with highs likely near 90 further east. Models show well-defined warm air advection aloft across central Wyoming as this ridge builds into the area. Further east, there is still a threat of strong thunderstorms as this warm and dry air aloft will be slow to progress eastward. Believe the coverage will be more isolated compared to the last few days however, due to this drier air aloft. Kept POP between 20 to 25 percent near and just east of the Laramie Range including portions of the Nebraska panhandle. Llvl winds will gradually veer into the southwest and west Thursday night allowing drier air closer to the surface to push into the region. As the upper level ridge slides east of the area on Friday, deep southwest flow is expected over the area with even warmer temperatures. This will begin a period of warmer than normal temperatures through the weekend with highs in the mid 80's to mid 90's likely. Drier conditions will begin on Friday across the whole area into western Nebraska. .LONG TERM...(Saturday through Wednesday) Issued at 355 PM MDT Wed Jun 7 2017 West/southwest flow will prevail through the weekend as the next upstream trough swings onto the West Coast. Latest model guidance has slowed this trough about 12 hours or so compared to yesterday. As a result, expect warm/dry conditions to linger longer, now to include both Saturday/Sunday. H7 temperatures warm to between 15-17C both days, which will boost high temps well into the 80s at most spots, with even some low 90s across the western Nebraska Panhandle. Both the GFS/ECMWF are consistent in lifting area of low pressure from the Great Basin area on Monday, into Wyoming on Tuesday, and the Dakotas by Wednesday. This drives a Pacific Front thru the state Monday Night which spark off some convection, and depending upon frontal timing, would not be surprised to see some strong-severe convection. The trending north of this system's track suggests drier conditions across the CWA than earlier anticipated. Temperatures will cool behind Pacific cold front 60s west & 70s east by the middle of next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday afternoon) Issued at 540 PM MDT Wed Jun 7 2017 Isolated to scattered convection will linger through at least mid- evening before decreasing in areal coverage and intensity. The CYS terminal may be impacted with TEMPO for MVFR VIS and VRBL Gusts to 35 KT with TSRA through 01Z. VFR will prevail outside the convection, with skies becoming fair later tonight. && .FIRE WEATHER... Issued at 308 PM MDT Wed Jun 7 2017 No Fire Weather concerns for the rest of the week and through the weekend with fuels in green-up. Scattered showers and thunderstorms will continue with a good potential of some wetting rains this evening and once again on Thursday. Dry and very warm conditions are expected to develop over the area by Friday. && .HYDROLOGY... Issued at 540 PM MDT Wed Jun 7 2017 High temperatures in the mountains will increase back into the 60s later this week while low temperatures are expected to stay above freezing. This will result in continued snowmelt and rising creeks and main stem rivers. In addition, moderate to heavy rainfall from showers and thunderstorms today and tonight could increase snowmelt rate and runoff into area creeks and rivers. Will continue to monitor the Upper North Platte River near Saratoga, Lower North Platte River near Henry, and Encampment River at Encampment for additional rises in river levels over the next several days. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...CAH AVIATION...MAJ FIRE WEATHER...TJT HYDROLOGY...TJT/MAJ
Hazardous weather outlook, Jun 7, 4:54 AM MDT, 14 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 454 AM MDT Wed Jun 7 2017 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 081100- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- Central Laramie County-East Laramie County- 454 AM MDT Wed Jun 7 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected to develop by early afternoon and continue through the early evening. Some of these storms could be severe with large hail, damaging winds and heavy rainfall. Storms are expected to be slow moving, so there will be an increased threat of flash flooding. Areas along and south of a line from Alliance to Torrington to Wheatland stand the greater chances of seeing these severe thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Windy conditions are expected Friday night into Saturday where southwest to west winds of 30 to 35 MPH with gusts to 50 MPH are possible. An even stronger and more widespread high wind event is possible Tuesday as an unusually strong low pressure system tracks across Wyoming into South Dakota. .Spotter information statement... Spotter activation may be needed for communities along and south of Alliance to Torrington to Wheatland after 2PM this afternoon through early evening. WYZ103>106-109>117-081100- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 454 AM MDT Wed Jun 7 2017 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected to develop by early afternoon and continue into the early evening hours. Some of these storms could be strong with dime sized hail and downburst winds to 50 MPH. Slow movement of the storms could result in localized flash flooding threat. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Windy conditions are expected Friday night into Saturday where southwest to west winds of 30 to 40 MPH with gusts to 60 MPH are possible, especially in the wind prone areas. An even stronger and more widespread high wind event is possible Tuesday as an unusually strong low pressure system tracks across Wyoming into South Dakota. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 7, 6:10 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
610 PM MDT WED JUN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 4 NW HARRISON 42.73N 103.94W
06/07/2017 E0.62 INCH SIOUX NE TRAINED SPOTTER
&&
MJAMSKILocal storm report, Jun 7, 6:26 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
626 PM MDT WED JUN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 12 N VAN TASSELL 42.84N 104.09W
06/07/2017 M0.88 INCH NIOBRARA WY STORM CHASER
&&
MJAMSKILocal storm report, Jun 7, 6:47 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
647 PM MDT WED JUN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HEAVY RAIN 4 NW HARRISON 42.73N 103.94W
06/07/2017 M1.36 INCH SIOUX NE TRAINED SPOTTER
&&
MJAMSKILocal storm report, Jun 7, 7:08 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
708 PM MDT WED JUN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 29 N TORRINGTON 42.49N 104.18W
06/07/2017 E0.50 INCH GOSHEN WY CO-OP OBSERVER
DIME TO MARBLE SIZE.
&&
BCHAPMANLocal storm report, Jun 7, 7:12 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
712 PM MDT WED JUN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL CHUGWATER 41.76N 104.82W
06/07/2017 E0.88 INCH PLATTE WY LAW ENFORCEMENT
&&
MJAMSKISpecial weather statement, Jun 7, 7:12 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Cheyenne WY 712 PM MDT WED JUN 7 2017 WYZ106>108-080200- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY- 712 PM MDT WED JUN 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND SOUTHEASTERN PLATTE COUNTIES UNTIL 800 PM MDT... At 712 PM MDT, Doppler radar was tracking a strong thunderstorm over Chugwater, or 23 miles south of Wheatland, moving east at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Goshen and southeastern Platte Counties. This includes Interstate 25 in Wyoming between mile markers 49 and 57. LAT...LON 4168 10489 4177 10487 4180 10447 4164 10448 TIME...MOT...LOC 0112Z 276DEG 17KT 4173 10479 Rubin
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 6:14 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 61 min |
| Jun 7, 7:12 PM MDT | Special Weather Statement | CYS | Laramie | 48 min |
| Jun 7, 7:28 PM MDT | Special Weather Statement | CYS | Converse | 62 min |
| Jun 8, 5:49 PM MDT | Special Weather Statement | CYS | Laramie | 41 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.